California, 2007

Wildfire in California, August 1 to 31, 2007

August 1 to 31, 2007 · NWS LOX · 1 event in 1 county or zone

In August, the Zaca Wildfire in the mountains of Santa Barbara county continued to burn without full containment.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

In August, the Zaca Wildfire in the mountains of Santa Barbara county continued to burn without full containment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jul 31, 7:00 PM PST, 5 hours earlier.

Area forecast discussion, Jul 31, 7:00 PM PST, 5 hours before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
800 PM PDT TUE JUL 31 2007

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
SATELLITE IMAGERY SHOWING A RETURN OF LOW CLOUDS TO PORTIONS OF THE
COAST THIS EVENING. THE CURRENT MARINE LAYER DEPTH IS RANGING BETWEEN
1500 AND 2000 FEET...WITH ONSHORE GRADIENTS CONTINUING TO BE FAIRLY
STRONG FOR THIS TIME OF YEAR. WITH THIS PATTERN WOULD NORMALLY EXPECT
SOLID COVERAGE OF LOW CLOUDS AND FOG INTO MOST COASTAL AND VALLEY
AREAS OVERNIGHT. THE ONLY QUESTION MARK AT THIS POINT WILL BE LOS ANGELES
COUNTY...WHERE THERE IS SOME MID AND HIGH LEVEL CLOUDS APPROACHING FROM
THE EAST AND SOUTHEAST. LITTLE CHANGE IN TEMPERATURES AND MARINE LAYER
REGIME NEXT COUPLE OF DAYS AS OVERALL SYNOPTIC PATTERN REMAINS
STAGNANT. LATEST MODEL RUNS CONTINUE TO KEEP MOST OF THE MONSOONAL MOISTURE
TO OUR EAST THE NEXT COUPLE COUPLE OF DAYS. MOISTURE AND STABILITY PARAMETERS
ARE NOT IMPRESSIVE ACROSS OUR REGION...AND LATER SHIFTS WILL LIKELY NEED
TO REMOVE MENTION OF TSTMS FROM LA COUNTY MOUNTAINS AS WELL.

*** LONG TERM FROM PREVIOUS DISCUSSION ***

.LONG TERM (SATURDAY THROUGH TUESDAY)...
ONLY MINOR CHANGES EXPECTED THROUGH THE EXTENDED PERIOD. AT UPPER
LEVELS...THE RIDGE OVER THE 4 CORNERS WILL CONTINUE GRADUALLY SLIP
EASTWARD THROUGH MONDAY...BEFORE PUSHING BACK WESTWARD ON TUESDAY.
NEAR THE SURFACE...CONTINUED ONSHORE FLOW AND MARINE LAYER IS
EXPECTED. SO...WILL EXPECT SOME COOLER TEMPS SATURDAY THROUGH
MONDAY...THEN SOME SLIGHT WARMING ON TUESDAY. GIVEN THE UPPER FLOW
PATTERN...OUR AREA SHOULD REMAIN UNDER A SOUTHWEST FLOW...KEEPING
ANY MONSOONAL MOISTURE TO OUR SOUTH AND EAST.

&&

.AVIATION...WITH MARINE LAYER DEPTH RANGING BETWEEN 1500 AND 2000
FEET...WOULD EXPECT LOW CLOUDS AND FOG TO SURGE INTO MOST COASTAL
AND VALLEY AREAS OVERNIGHT INTO WEDNESDAY MORNING. THE ONLY QUESTION
MARK WILL BE POSSIBLE DISRUPTION OF THE MARINE LAYER REGIME IN LOS
ANGELES COUNTY DUE TO THE INFLUX OF MID AND UPPER LEVEL CLOUDS FROM
THE EAST AND SOUTHEAST.

.KLAX...WOULD GENERALLY EXPECT SOLID CEILING BETWEEN 1200 AND 1500
FEET OVERNIGHT...BUT THERE IS SLIGHT POSSIBILITY OF A DISRUPTED LOW
CLOUD PATTERN DUE TO THE MID AND HIGH LEVEL CLOUDS MENTIONED ABOVE.
ANTICIPATED BURNOFF ON WEDNESDAY GENERALLY AROUND 18-19Z.

.KBUR...FAIRLY HIGH CONFIDENCE THAT CEILING WILL RETURN TO KBUR OVERNIGHT
WITH BEST ESTIMATE OF TIMING SOMEWHERE AROUND 09Z...AND CEILING HEIGHT
RANGING BETWEEN 800 AND 1000 FEET.

.LOX WATCHES/WARNINGS/ADVISORIES...
NONE

&&

PUBLIC...GOMBERG/THOMPSON
AVIATION...GOMBERG

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 31, 5:00 AM PST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE JUL 31 2007

CAZ034>041-044>047-051>054-059-087-088-011300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT TUE JUL 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS FORECAST FOR THE LOS
ANGELES COUNTY MOUNTAINS THIS AFTERNOON AND EVENING. PERSONS AND
RECREATIONISTS ARE URGED TO USE CAUTION AS SOME STORMS MAY CONTAIN
DANGEROUS CLOUD-TO-GROUND LIGHTNING AND GUSTY AND ERRATIC
THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS FORECAST FOR THE LOS
ANGELES COUNTY MOUNTAINS WEDNESDAY AND THURSDAY.

HALL

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Santa Barbara County Mountains

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
Santa Barbara County Mountains forecast zone
Reported by
Fire Department/Rescue

The Zaca Wildfire continued to burn across the mountains of Santa Barbara county. Much like in July, the continuation of hot and dry weather conditions combined with critical fuel moistures to allow the fire to burn across the area. By the end of August, the fire was approximately 90% contained but had burned over 230,000 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47279.